Communications in Mathematical Physics

, Volume 360, Issue 3, pp 1121–1187 | Cite as

A Spectral Approach for Quenched Limit Theorems for Random Expanding Dynamical Systems

  • D. DragičevićEmail author
  • G. Froyland
  • C. González-Tokman
  • S. Vaienti


We prove quenched versions of (i) a large deviations principle (LDP), (ii) a central limit theorem (CLT), and (iii) a local central limit theorem for non-autonomous dynamical systems. A key advance is the extension of the spectral method, commonly used in limit laws for deterministic maps, to the general random setting. We achieve this via multiplicative ergodic theory and the development of a general framework to control the regularity of Lyapunov exponents of twisted transfer operator cocycles with respect to a twist parameter. While some versions of the LDP and CLT have previously been proved with other techniques, the local central limit theorem is, to our knowledge, a completely new result, and one that demonstrates the strength of our method. Applications include non-autonomous (piecewise) expanding maps, defined by random compositions of the form \({T_{\sigma^{n-1} \omega} \circ\cdots\circ T_{\sigma\omega}\circ T_\omega}\). An important aspect of our results is that we only assume ergodicity and invertibility of the random driving \({\sigma:\Omega\to\Omega}\) ; in particular no expansivity or mixing properties are required.


Unable to display preview. Download preview PDF.

Unable to display preview. Download preview PDF.


  1. 1.
    Abdelkader M., Aimino R.: On the quenched central limit theorem for random dynamical systems. J. Phys. A 49(24), 244002 (2016)ADSMathSciNetCrossRefzbMATHGoogle Scholar
  2. 2.
    Aimino R., Nicol M., Vaienti S.: Annealed and quenched limit theorems for random expanding dynamical systems. Probab. Theory Relat. Fields 162(1–2), 233–274 (2015)MathSciNetCrossRefzbMATHGoogle Scholar
  3. 3.
    Akhmerov, R.R., Kamenskiĭ, M.I., Potapov, A.S., Rodkina, A.E., Sadovskiĭ, B.N.: Measures of Noncompactness and Condensing Operators, Volume 55 of Operator Theory: Advances and Applications. Birkhäuser Verlag, Basel, 1992. Translated from the 1986 Russian original by A. IacobGoogle Scholar
  4. 4.
    Arnold L.: Random Dynamical Systems. Springer Monographs in Mathematics, Springer, Berlin (1998)CrossRefzbMATHGoogle Scholar
  5. 5.
    Avez, A.: Differential Calculus. A Wiley-Interscience Publication. Wiley, Chichester, 1986. Translated from the French by D. EdmundsGoogle Scholar
  6. 6.
    Ayyer A., Liverani C., Stenlund M.: Quenched CLT for random toral automorphism. Discrete Contin. Dyn. Syst. 24(2), 331–348 (2009)MathSciNetCrossRefzbMATHGoogle Scholar
  7. 7.
    Bahsoun W., Bose C.: Mixing rates and limit theorems for random intermittent maps. Nonlinearity 29(4), 1417–1433 (2016)ADSMathSciNetCrossRefzbMATHGoogle Scholar
  8. 8.
    Bakhtin V.I.: Random processes generated by a hyperbolic sequence of mappings. I. Izv. Ross. Akad. Nauk Ser. Mat. 58(2), 40–72 (1994)MathSciNetzbMATHGoogle Scholar
  9. 9.
    Bakhtin V.I.: Random processes generated by a hyperbolic sequence of mappings. II. Izv. Ross. Akad. Nauk Ser. Mat. 58(3), 184–195 (1994)MathSciNetzbMATHGoogle Scholar
  10. 10.
    Blumenthal A.: A volume-based approach to the multiplicative ergodic theorem on Banach spaces. Discrete Contin. Dyn. Syst. 36(5), 2377–2403 (2016)MathSciNetCrossRefzbMATHGoogle Scholar
  11. 11.
    Broise, A.: Transformations dilatantes de l’intervalle et théorèmes limites. Astérisque (238):1–109, 1996. Études spectrales d’opérateurs de transfert et applicationsGoogle Scholar
  12. 12.
    Buzzi J.: Exponential Decay of Correlations for random Lasota–Yorke maps. Commun. Math. Phys. 208, 25–54 (1999)ADSMathSciNetCrossRefzbMATHGoogle Scholar
  13. 13.
    de Simoi, J., Liverani, C.: Fast-slow partially hyperbolic systems: beyond averaging. Part I (Limit Theorems). ArXiv e-prints (Aug. 2014)Google Scholar
  14. 14.
    Dragičević, D., Froyland, G.: Hölder continuity of Oseledets splittings for semi-invertible operator cocycles. Ergod. Theory Dyn. Syst. To appear. Published online: 09 September 2016.
  15. 15.
    Dragičević, D., Froyland, G., González-Tokman, C., Vaienti, S.: Almost sure invariance principle for random Lasota–Yorke maps. Preprint. arXiv:1611.04003
  16. 16.
    Eagleson G.K.: Some simple conditions for limit theorems to be mixing. Teor. Verojatnost. i Primenen. 21(3), 653–660 (1976)MathSciNetzbMATHGoogle Scholar
  17. 17.
    Froyland G., Lloyd S., Quas A.: Coherent structures and isolated spectrum for Perron-Frobenius cocycles. Ergod. Theory Dyn. Syst. 30, 729–756 (2010)MathSciNetCrossRefzbMATHGoogle Scholar
  18. 18.
    Froyland G., Lloyd S., Quas A.: A semi-invertible Oseledets theorem with applications to transfer operator cocycles. Discrete Contin. Dyn. Syst. 33(9), 3835–3860 (2013)MathSciNetCrossRefzbMATHGoogle Scholar
  19. 19.
    Froyland G., Stancevic O.: Metastability, Lyapunov exponents, escape rates, and topological entropy in random dynamical systems. Stoch. Dyn. 13(4), 1350004 (2013)MathSciNetCrossRefzbMATHGoogle Scholar
  20. 20.
    González-Tokman C., Quas A.: A semi-invertible operator Oseledets theorem. Ergod. Theory Dyn. Syst. 34, 1230–1272 (2014)MathSciNetCrossRefzbMATHGoogle Scholar
  21. 21.
    González-Tokman C., Quas A.: A concise proof of the multiplicative ergodic theorem on Banach spaces. J. Mod. Dyn. 9(01), 237–255 (2015)MathSciNetCrossRefzbMATHGoogle Scholar
  22. 22.
    Gottwald G.A., Melbourne I.: Homogenization for deterministic maps and multiplicative noise. Proc. R. Soc. Lond. Ser. A Math. Phys. Eng. Sci. 469(2156), 20130201 (2013)ADSMathSciNetCrossRefzbMATHGoogle Scholar
  23. 23.
    Gouëzel, S.: Berry–Esseen theorem and local limit theorem for non uniformly expanding maps. In: Annales de l’Institut Henri Poincaré (B) Probability and Statistics, vol. 41, pp. 997–1024 (2005)Google Scholar
  24. 24.
    Gouëzel S.: Almost sure invariance principle for dynamical systems by spectral methods. Ann. Probab. 38(4), 1639–1671 (2010)MathSciNetCrossRefzbMATHGoogle Scholar
  25. 25.
    Gouëzel, S.: Limit theorems in dynamical systems using the spectral method. In: Hyperbolic Dynamics, Fluctuations and Large Deviations, Volume 89 of Proceedings Symposium in Pure Mathematics, pp. 161–193. Amer. Math. Soc., Providence (2015)Google Scholar
  26. 26.
    Guivarc’h Y., Hardy J.: Théorèmes limites pour une classe de chaînes de markov et applications aux difféomorphismes d’anosov. Annales de l’IHP Probabilités et statistiques 24(1), 73–98 (1988)zbMATHGoogle Scholar
  27. 27.
    Hennion H.: Sur un théorème spectral et son application aux noyaux lipchitziens. Proc. Am. Math. Soc. 118(2), 627–634 (1993)MathSciNetzbMATHGoogle Scholar
  28. 28.
    Hennion, H., Hervé, L.: Limit Theorems for Markov Chains and Stochastic Properties of Dynamical Systems by Quasi-Compactness, Volume 1766 of Lecture Notes in Mathematics. Springer, Berlin (2001)Google Scholar
  29. 29.
    Kato, T.: Perturbation Theory for Linear Operators. Classics in Mathematics. Springer, Berlin, 1995. Reprint of the 1980 editionGoogle Scholar
  30. 30.
    Kelly D., Melbourne I.: Smooth approximation of stochastic differential equations. Ann. Probab. 44(1), 479–520 (2016)MathSciNetCrossRefzbMATHGoogle Scholar
  31. 31.
    Kelly D., Melbourne I.: Deterministic homogenization for fast–slow systems with chaotic noise. J. Funct. Anal. 272(10), 4063–4102 (2017)MathSciNetCrossRefzbMATHGoogle Scholar
  32. 32.
    Kifer Y.: Large deviations in dynamical systems and stochastic processes. Trans. Am. Math. Soc. 321(2), 505–524 (1990)MathSciNetCrossRefzbMATHGoogle Scholar
  33. 33.
    Kifer, Y.: Equilibrium states for random expanding transformations. Random Comput. Dynam. 1(1), 1–31 (1992/1993)Google Scholar
  34. 34.
    Kifer Y.: Limit theorems for random transformations and processes in random environments. Trans. Am. Math. Soc. 350(4), 1481–1518 (1998)MathSciNetCrossRefzbMATHGoogle Scholar
  35. 35.
    Leppänen J., Stenlund M.: Quasistatic dynamics with intermittency. Math. Phys. Anal. Geom. 19(2), 8 (2016)MathSciNetCrossRefGoogle Scholar
  36. 36.
    Melbourne, I., Nicol, M.: A vector-valued almost sure invariance principle for hyperbolic dynamical systems. Ann. Probab. 37, 478–505 (2009)Google Scholar
  37. 37.
    Morita T.: A generalized local limit theorem for Lasota–Yorke transformations. Osaka J. Math. 26(3), 579–595 (1989)MathSciNetzbMATHGoogle Scholar
  38. 38.
    Morita, T.: Correction to: “A generalized local limit theorem for Lasota–Yorke transformations” [Osaka J. Math. 26(3), 579–595 (1989); MR1021432 (91a:58176)]. Osaka J. Math. 30(3), 611–612 (1993)Google Scholar
  39. 39.
    Nagaev S.V.: Some limit theorems for stationary Markov chains. Theory Probab. Appl. 2(4), 378–406 (1957)MathSciNetCrossRefGoogle Scholar
  40. 40.
    Nagaev S.V.: More exact statement of limit theorems for homogeneous Markov chains. Theory Probab. Appl. 6(1), 62–81 (1961)MathSciNetCrossRefzbMATHGoogle Scholar
  41. 41.
    Nándori P., Szász D., Varjú T.: A central limit theorem for time-dependent dynamical systems. J. Stat. Phys. 146(6), 1213–1220 (2012)ADSMathSciNetCrossRefzbMATHGoogle Scholar
  42. 42.
    Nicol, M., Török, A., Vaienti, S.: Central limit theorems for sequential and random intermittent dynamical systems. Ergod. Theory Dyn. Syst. (2016).
  43. 43.
    Ohno T.: Asymptotic behaviors of dynamical systems with random parameters. Publ. Res. Inst. Math. Sci. 19(1), 83–98 (1983)MathSciNetCrossRefzbMATHGoogle Scholar
  44. 44.
    Rey-Bellet L., Young L.-S.: Large deviations in non-uniformly hyperbolic dynamical systems. Ergod. Theory Dyn. Syst. 28(02), 587–612 (2008)MathSciNetCrossRefzbMATHGoogle Scholar
  45. 45.
    Rousseau-Egele J.: Un théoreme de la limite locale pour une classe de transformations dilatantes et monotones par morceaux. Ann. Probab. 11, 772–788 (1983)MathSciNetCrossRefzbMATHGoogle Scholar
  46. 46.
    Saussol B.: Absolutely continuous invariant measures for multidimensional expanding maps. Isr. J. Math. 116, 223–248 (2000)MathSciNetCrossRefzbMATHGoogle Scholar

Copyright information

© Springer-Verlag GmbH Germany, part of Springer Nature 2018

Authors and Affiliations

  • D. Dragičević
    • 1
    • 2
    Email author
  • G. Froyland
    • 1
  • C. González-Tokman
    • 3
  • S. Vaienti
    • 4
  1. 1.School of Mathematics and StatisticsUniversity of New South WalesSydneyAustralia
  2. 2.Department of MathematicsUniversity of RijekaRijekaCroatia
  3. 3.School of Mathematics and PhysicsThe University of QueenslandSt. LuciaAustralia
  4. 4.Université de Toulon, CNRS, CPT, UMR 7332La GardeFrance

Personalised recommendations